Abstract

Background: Drug-Induced Liver Injury (DILI) changes, occur post exposure to natural or chemical compounds including apoptosis. 

Aim: To assess the H1N1 vaccine-caused DILI by histochemical and immunohistochemical methods. 

Methods: This 2014’s experimental study was conducted on 70 albino rats. They were given ArepanrixTM H1N1 vaccine and were divided into 7 groups; 10 mice each, as control (non-vaccinated), vac2 and vac4 injected with 1st and 2nd doses of vaccine (suspension only) and euthanized after 3 weeks each, vac5 euthanized 6 weeks after 2nd dose, mix2 and mix4 injected with 1st and 2nd doses of vaccine (mixture of suspension and adjuvant) and euthanized after 3 weeks each, mix5 and euthanized 6 weeks after 2nd dose. Histopathological evaluation and histochemical assessment of metabolic protein, glycogen and collagen changes using PAS, bromophenol blue, Mallory’s trichrome and immunohistochemistry for caspase 3 on liver tissue paraffin sections were done. Image analysis system Leica QIIN 500 was used. Data were analyzed by SPSS software, using descriptive statistics and ANOVA.

Results: Histopathological changes ranging from subtle up to necrosis were noticed, mainly in mix groups. Metabolic protein and glycogen changes were the maximum in mix5 group (p<0.01). Collagen deposition in sinusoids was higher in mix groups, and maximally in vac5 and mix5. Apoptotic hepatocytes expressing diffuse strong nuclear and cytoplasmic caspase 3 were the highest in mix5.

Conclusion: H1N1 vaccine can cause DILI by either direct toxic or idiosyncratic metabolic type reactions rather than immunologic hypersensitivity type. It ranges from subtle changes up to necrosis. Caspase 3 is pivotal in liver damage etiology, apoptosis induction and processing. Follow up for at least 2 months after the 2nd dose of H1N1 vaccine is recommended to rule out H1N1-induced DILI.

 

Keywords: H1N1 vaccine, DILI, Caspase3, Apoptosis, Liver
 
» HTML Fulltext    » PDF Fulltext    » doi: 10.19082/4261